Association between consumption of Herbalife (R) nutritional supplements and acute hepatotoxicity

Eran Elinav, Galia Pinsker, Rifaat Safadi, Orit Pappo, Michal Bromberg, Emilia Anis, Lital Keinan-Boker, Efrat Broide, Zvi Ackerman, Dorit Nitzan, Boaz Lev, Daniel Shouval

Research output: Contribution to journalArticlepeer-review

111 Scopus citations

Abstract

Nutritional supplements are frequently considered to be harmless but indiscriminate use of unlabelled ingredients may lead to significant adverse reactions. In 2004, identification of four index cases of acute hepatitis associated with Herbalife intake led to a ministry of health investigation in all Israeli hospitals. Twelve patients with acute idiopathic liver injury in association with consumption of Herbalife products were investigated. Eleven of the patients were females, aged 49.5+/-13.4 y. One patient had stage I primary biliary cirrhosis and another had hepatitis B. Acute liver injury was diagnosed after 11.9+/-11.1 months of initiation of Herbalife consumption. Liver biopsies demonstrated active hepatitis, portal inflammation rich with eosinophils, ductular reaction and parenchymal inflammation with peri-central accentuation. One patient developed sub-fulminant and two fulminant episodes of hepatic failure. Hepatitis resolved in eleven patients, while one patient succumbed to complications following liver transplantation. Three patients resumed consumption of Herbalife products following normalization of liver enzymes, resulting in a second bout of hepatitis. An association between intake of Herbalife products and acute hepatitis was identified in Israel. We call for prospective evaluation of Herbalife products for possible hepatotoxicity. Until then, caution should be exercised by consumers, especially among individuals suffering from underlying liver disease.
Original languageEnglish
Pages (from-to)514-520
Number of pages7
JournalJournal of Hepatology
Volume47
Issue number4
DOIs
StatePublished - Oct 2007
Externally publishedYes

Keywords

  • Hepatitis
  • Hepatotoxicity
  • Herbal supplements
  • Herbalife

ASJC Scopus subject areas

  • Hepatology

Fingerprint

Dive into the research topics of 'Association between consumption of Herbalife (R) nutritional supplements and acute hepatotoxicity'. Together they form a unique fingerprint.

Cite this